Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 313, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2023, 3:50 PM CDT for Hitchcock County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2023, 3:50 PM CDT (20:50 UTC)
- Expired
- Aug 7, 2023, 4:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:58 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 7, 12:58 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1158 AM MDT Mon Aug 7 2023 .UPDATE... Issued at 608 AM MDT Mon Aug 7 2023 Area obs are showing patchy fog has developed over portions of the region this morning. Have updated the forecast to include patchy fog through about 15z. && .SHORT TERM...(Today through Wednesday night) Issued at 304 AM MDT Mon Aug 7 2023 Across the Tri State region this morning, skies are a partly to mostly cloudy mix, with lingering rain showers moving east across locales south of Highway 40. With high pressure sitting over the area, light winds are prevailing with temperatures as of 200 AM MDT ranging mainly in the lower to mid 50s. A few isolated areas are down into the upper 50s. The main wx focus/concern for the entire region during the short term period will again be for the potential for strong to severe thunderstorms, especially for today and Tuesday. The latest RAP40 500mb analysis in combination with mid level water vapor imagery is showing a persistent ridge mainly over southern portions of the country with some extension into the western Rockies. This is creating W/NW aloft over the CWA. Currently, looking for remaining shower activity to clear the southern CWA by sunrise with slow moving high pressure continuing a push eastward through the morning hours. This will allow for a surface low over western Colorado to move into eastern portions of the state by midday. The result will be an increased southerly gradient, with potential gust 20-30 mph at times. The southerly flow will allow for increased instability with warmer and moister air returning over the CWA. The next upper level system to impact the area currently resides over the north central Rockies and will push southeast later today, interacting with the surface low and front along the CO/NE/KS border. Some CAMs are showing a low chance for rw/trw to begin around 18z, but consensus is for the mid to late afternoon hours. Latest soundings showing instability along the front with 18z Mon- 00z Tue values of DCape ranging from 1100-1300j/kg, MUCape/SBCape ranging from 1350-1900j/kg. LCL 800-900ft near the front and SFC-6km shear around 50kts. PW values start out at 1 inch but increase east away from Colorado where better moisture lies. Should thunderstorms form, they could quickly grow to supercells with large hail and damaging wind potential. Shear in the vicinity of the front poses a tornado risk as well. High PW values also brings about a heavy rainfall/flooding risk. Because of this, SPC has a Slight risk for severe over much of the cwa, with WPC carrying a Marginal risk for excessive rainfall. Convection will shift slowly east going into the evening hours, tapering going into Tuesday morning. Going into Tuesday, the aforementioned low/front will shift off the CO/KS border and sink south in advance of another shortwave that will impact the cwa by the afternoon hours. S/SE flow will persist over the area, allowing for another warm/moist day area-wide. The low/front will again be the focus for storm initiation that will overspread the region during the afternoon and on into the evening hours. Guidance does differ on timing and coverage, but overall instability will be present for another round of strong to severe storms. SPC carries another Slight risk for the CWA, with WPC carrying a Slight risk for excessive rainfall. PW values jump well over an inch late in the day into the evening hours. Threats will again include hail...wind and even isolated tornadoes in addition to heavy rainfall. Model soundings do show higher DCape, MUCape/SBCape values from today. LCL heights do briefly approach 900-1000ft around 21z Tue-00z Wed. Precip very slow to clear overnight Tuesday and will linger over eastern portions of the CWA on Wednesday morning. High pressure expected to provide a dry and warm day for the area thereafter. For temps, highs for today will range in the lower to mid 80s. These numbers will be dependent on cloud cover from expected precipitation mainly this afternoon. On Tuesday, mainly mid and upper 80s are expected, and again, these numbers will be dependent on cloud cover from expected precipitation starting mainly in the afternoon. And on Wednesday, upper 70s into the mid 80s are expected. Overnight lows tonight and Tuesday night will range from the mid 50s west into the lower 60s east. Going into Wednesday night, upper 50s to the lower 60s are expected. .LONG TERM...(Thursday through Monday) Issued at 121 AM MDT Mon Aug 7 2023 More active weather looks to be in store over the weekend. The period looks to begin with a a fairly active pattern. A ridge will likely be present over the Tri-State area around 12Z Thursday, but that will quickly be pushed on east by a trough focused over the Northern Plains. While this setup could provide a decent forcing environment with enough instabilty to create showers and storms, there is a lack of moisture. 850-700mb RH values Thursday and into Friday afternoon are under 50%. While there is a very slight chance of precipitation during this time, large scale convection seems unlikely. Friday evening and night, more moisture becomes present and the upper level flow become northwesterly. If some lee side shortwaves are able to form, which happens often in this setup, afternoon and evening precipitation will become likely. This pattern persists through the weekend and so will the chances of diurnal precipitation. Thursday and Friday, before the increased moisture moves in, will be our warmest days with temperatures climbing into the upper 80s to lower 90s. Come Saturday, when more cloud cover is expected, a slight cooling trend looks to occur. Saturday could still see highs in the upper 80s, but by Monday, maximum temperatures will be in the lower to mid 80s. Overnight temperatures over the long term do not vary much and lows around 60 can be expected for most of the Tri- State area during this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Aug 7 2023 KGLD...VFR conditions are expected to start the 18Z TAF period with southerly winds at 11G18 kts that become south-southeasterly around 13 kts when chances for thunderstorms begin at 23Z. There is a chance for a severe thunderstorm between 23Z-01Z that may bring some higher to possibly strong winds to KGLD as well. At 02Z, KGLD expects precipitation chances to end with winds becoming east-southeasterly around 9 kts before turning southerly by 05Z. At 14Z, KGLD winds look to increase to around 10G17 kts. KMCK...the 18Z TAF period begins with VFR conditions and south- southeasterly winds around 9 kts. At 23Z, chances for thunderstorms begin with winds turning more southeasterly for KMCK. There is a chance for a severe thunderstorm bringing some possible strong winds to KMCK between 00Z-02Z. By 04Z, thunderstorm chances look to end with winds becoming variable around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3 SM bringing about MVFR conditions before IFR conditions are seen at 12Z when fog possibly lowers visibility to around 1 SM. Visibility looks to improve at 14Z returning KMCK to VFR conditions. With the chances for storms this evening that may become severe, will monitor for better timing and possible impacts in case models show them changing. Medium confidence on fog for KMCK at this time and will re-evaluate this for the 00Z TAF. && .HYDROLOGY... Issued at 332 AM MDT Mon Aug 7 2023 Monday...the WPC(Weather Prediction Center) has a Marginal Risk for excessive rainfall in place for storms impacting the Tri State region this afternoon and evening. Tuesday...the WPC(Weather Prediction Center) has Marginal/Slight Risk areas for excessive rainfall in place for storms impacting the Tri State region during the afternoon and evening hours. Based on the latest QPE analysis: In the last 7 days, the area has received a wide range in rainfall from 2 inches or less for most areas along/south of the Interstate. North of the Interstate, 3 to 7 inches has fallen, especially for areas along/north of Highway 36. These numbers were highly dependent on storm track. In the last 14 days, the core of higher rainfall(3 to 7 inches) remains along and north of Highway 36, but higher totals close to 3 inches appear south of this. Again storm track was main key for areas seeing highest totals. While some drying has occurred during this time, many locales will be prone to flooding if the storm coverage over the next 48 hrs does pan out. The change in PW(precipitable water) values from Monday (1- 1.2") to Tuesday (1-2") does preclude an increased chance for more potential heavy rainfall should storms occur. As a result, we will monitor for increased flooding concerns each day. Please stay tuned for further updates. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JN LONG TERM...CA AVIATION...076 HYDROLOGY...JN
Hazardous weather outlook, Aug 7, 3:23 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 223 PM MDT Mon Aug 7 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected today across much of the area with destructive hail around the size of a tennis ball, wind gusts to 70 mph and a tornado or two possible. Storms will develop across eastern Colorado around 3 PM MDT (4 PM CDT) and move east through the evening hours. Locally heavy rain is also possible as storms merge into a larger complex tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday, another round of potentially strong to severe storms will impact the area, mainly during the afternoon and evening hours. Hazards include large hail, damaging winds and locally heavy rainfall. There is also a threat for tornadoes along and west of Highway 83, and along and north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning around 3 PM MDT (4 PM CDT). Spotters are encouraged to send any storm reports they have from tonight to NWS Goodland.
In the hours before
Special weather statement, Aug 7, 3:00 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Goodland KS 200 PM MDT Mon Aug 7 2023 NEZ079-072030- Dundy NE- 200 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of southwestern Dundy County through 230 PM MDT... At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Haigler, or 18 miles east of Wray, moving east at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Dundy County, including the following locations... Parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4000 10164 4000 10196 4015 10199 4017 10165 TIME...MOT...LOC 1959Z 263DEG 18KT 4007 10189 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH KAK
Special weather statement, Aug 7, 3:31 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 231 PM MDT Mon Aug 7 2023 KSZ001-NEZ079-072045- Cheyenne KS-Dundy NE- 231 PM MDT Mon Aug 7 2023 ...A cluster of strong thunderstorms will impact portions of northeastern Cheyenne County in northwestern Kansas and southeastern Dundy Counties in southwestern Nebraska through 245 PM MDT/345 PM CDT/... At 231 PM MDT/331 PM CDT/, Doppler radar was tracking a cluster of strong thunderstorms 5 miles west of Benkelman, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Benkelman around 245 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern Kansas...and southwestern Nebraska. && LAT...LON 4029 10140 3995 10141 3995 10188 4015 10188 TIME...MOT...LOC 2031Z 263DEG 18KT 4007 10163 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KAK
Special weather statement, Aug 7, 3:40 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Goodland KS 240 PM MDT Mon Aug 7 2023 NEZ079-080-072100- Hitchcock NE-Dundy NE- 240 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of northwestern Hitchcock and southeastern Dundy Counties through 300 PM MDT/400 PM CDT/... At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong thunderstorm 9 miles west of Stratton, or 10 miles northeast of Benkelman, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Stratton around 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for southwestern Nebraska. && LAT...LON 4013 10118 4008 10149 4021 10156 4035 10128 TIME...MOT...LOC 2040Z 259DEG 31KT 4017 10141 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH KAK
Special weather statement, Aug 7, 3:46 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon Aug 7 2023
KSZ001-NEZ079-072115-
Cheyenne KS-Dundy NE-
246 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 315 PM MDT/415 PM CDT/...
At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Benkelman, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4008 10140 4001 10141 3999 10141 3985 10142
3996 10185 4009 10182
TIME...MOT...LOC 2046Z 281DEG 23KT 3998 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:46 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Aug 7, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 20 min |
| Aug 7, 4:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 64 min |
| Aug 7, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 37 min |
| Aug 7, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 46 min |
| Aug 7, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 51 min |
| Aug 7, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 63 min |
| Aug 7, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Aug 7, 6:01 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 3 hr |
| Aug 7, 6:02 PM CDT | Special Weather Statement | GLD | Sherman | 28 min |
| Aug 7, 6:10 PM CDT | Special Weather Statement | GLD | Sherman | 20 min |
| Aug 7, 6:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 58 min |
| Aug 7, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| Aug 7, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 37 min |
| Aug 7, 6:26 PM CDT | Dust Storm Warning | GLD | Sherman, Thomas | 49 min |
| Aug 7, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Aug 7, 6:41 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 19 min |
| Aug 7, 12:38 AM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Aug 7, 4:55 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
| Aug 7, 4:56 PM CDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Aug 7, 5:10 PM CDT | Special Weather Statement | GLD | Yuma | 35 min |
| Aug 7, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 54 min |
| Aug 7, 3:00 PM CDT | Special Weather Statement | GLD | Dundy | 30 min |
| Aug 7, 3:31 PM CDT | Special Weather Statement | GLD | Dundy | 14 min |
| Aug 7, 3:40 PM CDT | Special Weather Statement | GLD | Dundy | 20 min |
| Aug 7, 4:16 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 29 min |
| Aug 7, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 65 min |
| Aug 7, 6:38 PM CDT | Special Weather Statement | GLD | Hitchcock | 22 min |
| Aug 7, 6:59 PM CDT | Special Weather Statement | GLD | Hitchcock | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.